18 July, 2017
Retin-A for Scars
Retin-A is a topical derivative of vitamin A that is most commonly used to treat acne, but also has several properties that may help fade discolored skin and certain types of scars. If you are looking for a more conservative approach to treating your scars than lasers or surgery, Retin-A may be a good option for you. Retin-A is available by prescription only, so talk to your dermatologist to find out if Retin-A is right for you.
Retin-A, also known by its generic name tretinoin, causes dead skin cells to flake off at an accelerated rate, revealing new skin underneath. This process triggers the production of collagen, which is responsible for making the skin firm and “plump." Retin-A also helps to unclog pores and prevent pores from becoming clogged with dirt, oil and bacteria.
Retin-A and Scars
Retin-A is probably most effective against post-inflammatory hyperpigmentation and shallow scars. Post-inflammatory hyperpigmentation is not a “true” scar, but rather a red to brown discoloration of the skin caused by inflammation or injury. Retin-A removes these areas of discoloration by increasing the rate at which the darkly pigmented skin cells flake off. When the dark pigment is removed, new, more even-toned skin is revealed.
Shallow scars, such as ice pick scars from acne, may be improved or “lifted up” by the production of collagen from Retin-A. Deeper scars, however, may require more extensive treatment, such as laser therapy or surgery. Retin-A may be helpful to relieve pain and itching associated with two types of raised scars known as keloids and hypertrophic scars, according to the American Academy of Dermatology.
A study done in 2004 by T. Knor of Sarajeveo University Hospital found that 79 percent of participants experienced flattening of atrophic scars in three-and-a-half months when 0.05 percent tretinoin was applied to the skin by an electrical current called iontophoresis. Researchers report that the best results were seen in new scars, ice pick scars and superficial scars.
Common side effects of Retin-A include burning, redness, dry skin and peeling, according to MayoClinic.com. Using products that increase sensitivity of the skin such as benzoyl peroxide, alcohol or harsh cleansers will make these side effects worse. Rarely, the skin becomes darker in color, but usually returns back to its normal color within several months.
It is possible, but rare, for topical retinoids to be absorbed systemically and cause elevated levels of vitamin A in the blood and teratogenicity. Therefore, the use of topical retinoids should be limited or avoided in pregnant women, women who are nursing or those using vitamin A supplements. Retin-A should not be used in conjunction with certain medications including aminocaproic acid, tetracycline, aprotinin or tranexamic acid. Certain antifungal medications such as fluconazole, voriconazole and ketoconazole are associated with a higher risk of side effects when used with Retin-A, and should be used cautiously. Retin-A may also cause your skin to be more sensitive to the sun, so remember to wear sunscreen with an SPF of at least 30 if you go outside.
- hiding myself image by Frenk_Danielle Kaufmann from Fotolia.com